side effects aren’t fun

Updated at bottom:

So, as regular readers of this blog know, I’ve been struggling with recurrent bladder infections since February 2009.  I had never had a bladder infection before that time, and it’s been a real pain.

I’ve tried basic antibiotics.  They quiet the infection, but it comes back.
I’ve tried homeopathy.  It helps, as long as I take it every day.
I’ve tried Chinese herbs.  They didn’t help at all, and they gave me diarrhea.
I’ve tried Gemmotherapy.  That also worked okay, as long as I took it three times a day and as long as nothing else happened to “piss off” my bladder.  (Sorry.  I couldn’t resist.)

My homeopath emailed me today and said that she has a new remedy for me to try, one that will hopefully work better.  I have my fingers crossed that it will help.  Time will tell, and homeopathy definitely takes time.

Earlier this week, I decided to go see my regular Western medicine doctor and see what else she could do for me.  She decided to prescribe me a different, stronger antibiotic.  She prescriped me Ciproflaxacin, or Cipro for short.  I was surprised to find that the pharmacy gave me two pages of potential side effects when I filled my prescription!  Okay…

Apparently the first and most common side effect is an “increased risk of tendon problems.”  But it also says that it may cause “drowsiness, dizziness, blurred vision, or lightheadedness.”  Of course, the standard antiobiotic side effects, such as diarrhea and nausea also apply.

I started taking Cipro on Tuesday, I’ve taken five doses so far (halfway through the course of the antibiotic), and tonight I feel woozy, my intestines are off, I feel mildly sick to my stomach.  None of that would be so bad, if I didn’t also have a practically unusable left hip joint!  I can barely walk on my hip.  It “popped” out sometime later this afternoon, and it got steadily worse.  I could barely lift J into her crib, and standing to do dishes was not fun.

The Cipro package insert says, “Tell your doctor right away if you … experience inability to move or bear weight on a joint or tendon area.”  Being the good patient that I am, tonight I called the practice which my doctor works for, crossing my fingers that MY doctor would be on call.  I was in luck!  I talked to my doctor, and she told me not to take any more Cipro, take an Advil, and call her tomorrow afternoon.

I’m a bit scared and anxious about this (and I was doing so well with my anxiety!  Grr.), but I hope it goes away soon.  I’m disappointed that I might not be able to finish this medication, which will probably mean that I’ll continue to have to deal with these dumb bladder infections.

I didn’t mean to write and complain on my blog tonight, really I didn’t.  But right now, it’s all I can think about.  I hope I feel better soon, especially because I have to teach my music classes for little kids on Saturday morning, and I need to be able to move around.

Sigh.  Everything IS going to be okay in the end, I know.  Hopefully I’ll already be better tomorrow morning.

—————————-

Update (3 days later): My hip problem was definitely a side effect of the Cipro.  I haven’t taken any more Cipro, and my hip is gradually getting better.  Today it was almost back to normal; in fact, I don’t think I had to hobble once today.  My chiro worked on my hips again today, and while he said my right hip is still rather inflamed, it is getting better.

My homeopath also said that she has two new remedies she wants me to try.  She thinks my hormones aren’t balanced.  (To which I respond, “Ya think???”) and hopefully these new remedies will help.  She even consulted with another homepath about my case, so I’ve got two good homeopathic minds working to help me feel better.

I’m not putting a lot of hope into this.  I’ve felt pretty down in regards to my body lately; I’ve been feeling … broken.  But a good friend of mine has had real success with homeopathy for her autistic son.  And, I’ve seen the homeopathy work well with Curious J and my husband.  So, I’m hopeful that perhaps these new homeopathic remedies will at least make some kind of good difference for me, as I do think these recurrent bladder infections are at least to some degree a result of my imbalanced hormones.  I’m sick of feeling (and probably sounding) like a hypochondriac all the time.  Outside of the bladder infections, I’m rarely actually sick, but I never feel truly well.  And the anxiety still comes and goes.

I’ll let you all know what happens.

Advertisements